I recently heard that the painkiller acetaminophen (one of the trade names is Tylenol) is not really safe. I take it from time to time for headaches and other minor pains. Should I take something else instead?
No, acetaminophen is, under most circumstances, a very safe medication. A recent study (which evaluated data from previous studies) in the UK reported a higher incidence of stroke, stomach ulcers or bleeding in patients who took large doses of acetaminophen for long periods of time. It is very likely that the people included in this study who took high doses for long periods of time had multiple medical conditions that could have led to the observed problems (rather than acetaminophen being the culprit).
Overall, acetaminophen is probably the safest pain-relieving and fever-reducing medication available. Still, it should be taken occasionally and for short periods of time, unless your physician or pharmacist has instructed you otherwise. Also, you need to be very careful with the dose and never take more than is recommended on the label or by your health care provider. Lastly, this medication should be avoided if you have liver disease, and it is best to not consume alcohol when taking acetaminophen.